Alert archive / Hawaii / Flash Flood Warnings in 2022
Flash Flood Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jan 1, 2022, 2:34 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 1, 2022, 2:34 AM HST (12:34 UTC)
- Expired
- Jan 1, 2022, 5:19 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 85 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 1, 2:52 AM HST | FLASH FLOOD | Waiahole, HI | NORTHBOUND KAMEHAMEHA HIGHWAY CLOSED AT WAIAHOLE POI FACTORY DUE TO PONDING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 0.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 777 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WGHW50 PHFO 011234
FFWHFO
HIC003-011545-
/O.NEW.PHFO.FF.W.0001.220101T1234Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
234 AM HST Sat Jan 1 2022
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 545 AM HST.
* At 234 AM HST, radar and automated rain gauges indicated heavy
rain falling over portions of central and eastern Oahu. Rain was
falling at a rate of 2 to 3 inches per hour. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Waipio, Waikane, Waiahole, Kahaluu, Kaaawa, Ahuimanu, Pearl City,
Mililani, Punaluu, Aiea, Halawa, Hauula, Salt Lake, Kahana Valley
State Park, Kualoa, Waimalu and Joint Base Pearl Harbor-Hickam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
This warning may need to be extended beyond 545 AM HST if flooding
persists.
LAT...LON 2144 15803 2164 15791 2155 15783 2147 15783
2146 15782 2136 15794 2137 15795
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RCB2 follow-up statements
259
WGHW70 PHFO 011418
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
418 AM HST Sat Jan 1 2022
HIC003-011545-
/O.CON.PHFO.FF.W.0001.000000T0000Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
418 AM HST Sat Jan 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM HST EARLY THIS
MORNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 418 AM HST, radar and automated rain gauges show heavy rainfall
coverage is decreasing over portions of central and eastern Oahu.
Additional rainfall rates are between 1 to 2 inches per hour over
the warning area. Flash flooding conditions are expected to continue
in this area through the early morning hours.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar and automated gauges.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Waipio, Waikane, Waiahole, Kahaluu, Kaaawa, Ahuimanu, Pearl City,
Mililani, Punaluu, Aiea, Halawa, Hauula, Salt Lake, Kahana Valley
State Park, Kualoa, Waimalu and Joint Base Pearl Harbor-Hickam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
Do not cross fast flowing or rising water in your vehicle, or on
foot. Turn around, don't drown.
&&
LAT...LON 2144 15803 2163 15792 2164 15791 2155 15783
2147 15783 2146 15782 2136 15794 2137 15795
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
RCB439
WGHW70 PHFO 011519
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
519 AM HST Sat Jan 1 2022
HIC003-011529-
/O.CAN.PHFO.FF.W.0001.000000T0000Z-220101T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
519 AM HST Sat Jan 1 2022
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
Heavy rainfall and the threat for flash flooding has diminished over
Oahu. However, continue to expect elevated stream levels and ponding
on roadways as water levels slowly recede over the next few hours.
LAT...LON 2144 15803 2163 15792 2164 15791 2155 15783
2147 15783 2146 15782 2136 15794 2137 15795
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:34 PM HST, 6 hours earlier.
Area forecast discussion, Dec 31, 8:34 PM HST, 6 hours before
Area Forecast Discussion National Weather Service Honolulu HI 834 PM HST Fri Dec 31 2021 .SYNOPSIS... Southerly winds continue to stream unstable tropical moisture across the islands this evening. Expect periods of rainfall for all islands, heavy at times, lasting through the holiday weekend. The highest chances for showers and isolated thunderstorms are forecast over Oahu and Kauai through Sunday. Unsettled weather conditions will linger on Monday as we slowly transition into a drier weather pattern. Light winds are expected by Tuesday with trade winds returning from Wednesday into Thursday. && .DISCUSSION... A low pressure system located roughly 300 to 600 miles west to northwest of Kauai remains cut off from the main polar front jet stream. This system is producing southerly flow, advecting moist and unstable tropical air over the Hawaiian Islands this evening. Radar imagery shows bands of showers moving up from the south with the heaviest shower activity over Oahu and some additional showers brewing just south of Kauai County. Snow levels are hovering around 13,000 feet near the summit elevation level of Mauna Kea and Mauna Loa on the Big Island. A Winter Weather Advisory for snow remains in effect through New Year's morning. Periods of rain showers will continue to affect all islands through the holiday weekend as this low pressure system slowly drifts northward. The highest rainfall activity this weekend will focus over Kauai and Oahu. Expect elevated stream levels and ponding of water on area roadways at times due to periods of moderate to heavy rainfall activity. Localized flash flooding is possible in some areas through Sunday, however the flash flooding threat level at this point does not appear to be widespread. On Monday and Tuesday, weather conditions will change as the low pressure system drifts further northward away from the island chain. Light winds and scattered showers are forecast on Monday as rainfall trends begin to decrease. By Tuesday, drier air moves into the state with light trade winds starting to return to the region. By Wednesday and Thursday, light to moderate trade winds will develop across the state. Passing shower activity will favor the typical windward and mountain sections of each island with drier conditions over the leeward slopes. && .AVIATION... Moist south to southeast flow will bring periods of moderate to heavy showers to the islands during the next 24 hours, with an isolated thunderstorm not out of the question as well. MVFR conditions will impact the smaller island terminals at times, with brief IFR vsbys possible in heavy showers as they move through. VFR conditions should prevail for the Big Island terminals. AIRMET SIERRA remains in effect for mountain obscuration from Kauai to Maui. Conditions will likely continue through the remainder of the night and possibly much of New Years Day. AIRMET ZULU continues to mention light icing from Kauai to the Big Island. Conditions may improve later tonight. && .MARINE... Southeast to south winds will remain in place for the next several days. A surface low centered about 450 nm NW of Kauai is moving northward near 20 kt, and it's associated slow-moving surface trough stretches to just north of the islands. These features are producing moderate to fresh southeast winds that veer southerly near Kauai and Oahu, along with scattered heavy showers and a few thunderstorms, mainly over the western half of the state. The trough will stall to the northeast of the islands this weekend as the low is absorbed into a broad area of low pressure sitting northwest of the state. As a result, southeast to south winds will persist over coastal waters, with a decline expected late Sunday through Tuesday as the low weakens and is pushed off to the north by an approaching front. The front will likely fall apart mid week, allowing building high pressure to usher in northeasterly trade winds. Rough seas, mainly in east to northeast wind swell, will gradually decline this weekend. These seas are being generated from trade winds produced by surface high pressure far northeast of the state and are being boosted by strong trade winds north of the trough sitting just north of the coastal waters. Local seas have been running about 2 feet above guidance all day, and the Hanalei PacIOOS buoy has been flirting with the 10 foot Small Craft Advisory level. This wind swell, and the resulting elevated surf along east facing shores, will gradually lower below seasonal normal Sunday and will be small during the first half of next week. A series of mainly small northwest swells will continue through Monday. A larger northwest swell will arrive Tuesday night and may produce advisory level surf Wednesday and Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM HST Saturday for Big Island Summits. && DISCUSSION...Bohlin AVIATION...Jelsema MARINE...Wroe
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 3:24 PM HST | Winter Weather Advisory | HFO | Hawaii | 12 hr |
| Dec 31, 5:12 PM HST | Areal Flood Advisory | HFO | Honolulu | 11 hr |
| Dec 31, 6:43 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Jan 1, 3:47 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Jan 1, 5:53 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Jan 1, 6:10 AM HST | Flood Watch | HFO | Honolulu, Kauai | 38 hr |
| Jan 1, 8:16 AM HST | Areal Flood Advisory | HFO | Honolulu | 5 hr |
| Jan 1, 1:16 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.